Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS Des Moines, IA

May 26, 2020Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 26, 2020, 6:30 PM CDT for Worth County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2020, 6:30 PM CDT (23:30 UTC)
Expired
May 26, 2020, 7:00 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Worth County, IA

The radar

The La Crosse radar (KARX), 166 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:30 PM CDTTSTM WND GST 50Manly, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS53 KDMX 262330
SVRDMX
IAC195-270000-
/O.NEW.KDMX.SV.W.0025.200526T2330Z-200527T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
630 PM CDT Tue May 26 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Worth County in north central Iowa...

* Until 700 PM CDT.

* At 630 PM CDT, a severe thunderstorm was located near Manly, or
  near Northwood, moving north at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Northwood, Manly, Kensett, Grafton, Bolan and Northwood Municipal. 

This includes Interstate 35 between mile markers 204 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for north central
Iowa.

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4326 9303 4328 9335 4350 9335 4350 9302
TIME...MOT...LOC 2330Z 186DEG 49KT 4336 9325 

HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik
2 follow-up statements
060 
WWUS53 KDMX 262344
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
644 PM CDT Tue May 26 2020

IAC195-270000-
/O.CON.KDMX.SV.W.0025.000000T0000Z-200527T0000Z/
Worth IA-
644 PM CDT Tue May 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WORTH COUNTY...

At 644 PM CDT, a severe thunderstorm was located near Northwood,
moving north at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Northwood, Manly, Kensett, Grafton, Bolan and Northwood Municipal. 

This includes Interstate 35 between mile markers 204 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for north central
Iowa.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4326 9303 4328 9335 4350 9335 4350 9302
TIME...MOT...LOC 2344Z 185DEG 39KT 4344 9315 

HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik
787 
WWUS53 KDMX 262357
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
657 PM CDT Tue May 26 2020

IAC195-270006-
/O.EXP.KDMX.SV.W.0025.000000T0000Z-200527T0000Z/
Worth IA-
657 PM CDT Tue May 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR WORTH COUNTY WILL EXPIRE AT
700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for north central
Iowa.

LAT...LON 4326 9303 4328 9335 4350 9335 4350 9302
TIME...MOT...LOC 2356Z 186DEG 49KT 4360 9313 

$$

Podrazik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:48 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 26, 3:48 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
348 PM CDT Tue May 26 2020

.DISCUSSION.../Tonight through Tuesday/
Issued at 348 PM CDT Tue May 26 2020

Slowly drifting upper low will continue to plaque portions of the
state with rainfall and limited severe weather for the next couple
of days.  Currently, shortwave progressing northward into the state
this afternoon with locally backed winds and decent low level SBCAPE
(around 200-250 J/KG at 0-3KM) producing rotating storms and
isolated tornadoes.  This threat will continue for the next few
hours, likely towards sunset with threat area moving northward as
well.  Other concern is locally heavy rainfall with ponding already
noted in Adel. The high rates are not too surprising given the moist
soundings and surface dewpoints approaching 70.  Forward storm
motion should limit a widespread flash flooding threat but a
localized instance, especially urban is not out of the question.

Overall coverage will slowly diminish as shortwave passes and weak
subsidence spreads across much of the forecast area overnight. May
see some patchy fog overnight with the relatively light flow and
moist low levels.  The influence of the low persist into Wednesday
and Thursday with back edge of precipitation area remaining into
central Iowa.  Additional light to moderate showers with embedded
heavier rain in thunderstorms are expected from Wednesday afternoon
into Thursday.  Any severe threat appears quite limited at this
point with any threat coming from heavy rainfall and the possibility
of some localized flooding.  The low will finally get picked up by
the westerlies and move eastward by Friday with some sunshine
returning.  Both GFS and Euro have been hinting at convection early
to midday on Saturday with a shortwave dropping southeast into broad
eastern trof.

Otherwise, ridging builds toward the central United States into next
week.  Euro is a bit more amplified with a flatter flow in the GFS.
Therefore, Euro would be warmer and less likely to see storms with
the GFS solution not quite as warm.  In addition, the proximity of
the westerlies in the GFS would provide Iowa with a better threat of
storms into mid to late week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1246 PM CDT Tue May 26 2020

Numerous showers and embedded thunderstorms are expected this
afternoon into the early evening across central Iowa. Anticipate
MVFR to IFR conditions in and around the thunderstorms with
southeast winds in most locations. Lower ceilings and areas of
light fog are expected late tonight with MVFR to IFR ceilings,
especially along and west of Lamoni (KLWD) to Mason City (KMCW).

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, May 26, 3:21 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
321 PM CDT Tue May 26 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-272030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
321 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are expected this afternoon and
this evening with damaging winds, a few quickly forming tornadoes
possible and locally heavy rainfall that may lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several more rounds of showers and thunderstorms are forecast
through Thursday. Isolated heavy rain is still possible and may
again lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

Zogg

In the hours before

Local storm report, May 26, 1:32 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
132 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TORNADO          2 ESE DALLAS CENTER     41.67N 93.93W
05/26/2020                   DALLAS             IA   LAW ENFORCEMENT

            POLICE REPORT TORNADO ON GROUND.

&&

AK
Local storm report, May 26, 3:55 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TORNADO          4 NW WOOLSTOCK          42.61N 93.90W
05/26/2020                   WRIGHT             IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED TORNADO ON THE
            GROUND. LOCATION BASED ON RADAR.

&&
Special weather statement, May 26, 4:23 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
423 PM CDT Tue May 26 2020

IAZ075-262145-
Mahaska IA-
423 PM CDT Tue May 26 2020

...Area of Storms May Produce Brief Winds upwards of 50 mph...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ottumwa Industrial Airport, or 9 miles southeast of
Oskaloosa, moving north at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Oskaloosa, Fremont, University Park, Barnes City, Rose Hill, Keomah
Village, Lake Keomah State Park and Oskaloosa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 800 PM CDT for south central,
central and southeastern Iowa.

LAT...LON 4116 9260 4151 9264 4151 9241 4116 9241
TIME...MOT...LOC 2122Z 173DEG 39KT 4121 9249

Podrazik
Local storm report, May 26, 5:24 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TORNADO          3 NE ADAIR              41.53N 94.60W
05/26/2020                   GUTHRIE            IA   PUBLIC

            DELAYED REPORT -- PICTURE VIA SOCIAL MEDIA.

&&

AK
Special weather statement, May 26, 6:09 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
609 PM CDT Tue May 26 2020

IAZ007-017-270000-
Cerro Gordo IA-Worth IA-
609 PM CDT Tue May 26 2020

...Storm to Produce Strong Winds Gusts in Northern Iowa...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clear Lake, or 8 miles southwest of Mason City, moving north at 45
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mason City, Northwood, Manly, Rockwell, Emmons, Mason City Municipal
Airport, Rice Lake, Clear Lake, Ventura, Thornton, Fertile, Kensett,
Hanlontown, Joice, Swaledale, Burchinal, Bolan, McIntosh Woods State
Park, Clear Lake State Park and Northwood Municipal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

A Tornado Watch remains in effect until 800 PM CDT for north central
Iowa.

LAT...LON 4294 9321 4295 9350 4350 9350 4350 9308
TIME...MOT...LOC 2308Z 186DEG 41KT 4307 9332

Podrazik
Local storm report, May 26, 6:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     7 SW MASON CITY         43.05N 93.28W
05/26/2020                   CERRO GORDO        IA   PUBLIC

            BARN ROOF DAMAGE IN VICINITY OF 200TH ST AND
            LARK AVENUE. REPORT VIA SOCIAL MEDIA. TIME
            ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:25 PM CDTTornado Warning Tornado observedDMXDallas35 min
May 26, 1:49 PM CDTTornado WarningDMXBoone, Dallas26 min
May 26, 2:22 PM CDTTornado WarningDMXPoweshiek, Tama38 min
May 26, 2:25 PM CDTTornado WarningDMXBoone, Webster35 min
May 26, 3:47 PM CDTTornado WarningDMXHumboldt, Wright13 min
May 26, 3:57 PM CDTTornado WarningDMXAudubon, Guthrie21 min
May 26, 4:23 PM CDTSpecial Weather StatementDMXMahaska22 min
May 26, 5:16 PM CDTTornado WarningDMXFranklin, Wright29 min
May 26, 6:09 PM CDTSpecial Weather StatementDMXCerro Gordo, Worth51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.